Thunderstorm Wind, Russell
- When
- July 16, 3:25 PM CST to 3:26 PM CST
- Where
- Russell County, 0.69 mi N of Waldo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -98.800
A trained spotter measured a 58 mph wind gust.
A southward moving supercell produced significant severe weather as it moved south across central Kansas during the evening of July 16th, 2023. The storm produced one weak tornado, and significant wind damage with wind gusts of 70 to 80 mph and very large hail up to 4 inches in diameter in Great Bend.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A southward moving supercell produced significant severe weather as it moved south across central Kansas during the evening of July 16th, 2023. The storm produced one weak tornado, and significant wind damage with wind gusts of 70 to 80 mph and very large hail up to 4 inches in diameter in Great Bend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 331 PM CDT Sun Jul 16 2023 .MESOSCALE DISCUSSION... Issued at 325 PM CDT Sun Jul 16 2023 Convection over NE KS this morning has thrown out a prominent outflow boundary, currently working its way south to along a line from KSLN to KEMP to just north of Iola. The western edge of the outflow is stalling or washing out over central KS, leading to this portion of the boundary just waggling over central KS for the afternoon hours. An increasing unstable airmass is located just south of the boundary, with convergence along the central KS boundary expected to lead to isolated or scattered storms developing during max heating, by around 23z. Some question on how widespread this convection will be, given a warm elevated mixed layer (CAP). But think isolated storms will develop during max heating. Could even see development delayed until the weak impulse in central Neb drops south and interacts with this boundary, by around 23z. The combination of moderate instability (3500-4000 J/kg SBCAPE) and bulk shear around 40-45 kts, and decent directional shear, will lead to a chance of any storm that develops to become a severe supercell with large hail up to 2 inches in diameter possible. Inverted-V soundings also suggests a damaging wind threat as the storms evolve later this evening, potentially propagating to the south. Propagation of the convection should be to the south, but some uncertainty on how far south this convection will get, but think if a storm develops, it may make it south into south central KS by later this evening, with strong to severe wind gusts possible. Most of the convection will be diurnally driven, and diminish as it moves south into warmer temps aloft, and with the loss of max heating. If you have any outdoor plans, stay weather aware. When thunder roars, go indoors. Ketcham && .SHORT TERM...(This evening through Tuesday) Issued at 325 PM CDT Sun Jul 16 2023 Highlights: 1) Warm up to start the week (around 100 on Tuesday) 2) Thunderstorm potential this evening Challenges: 1) Precipitation chances and respective coverage today 2) Temperatures, dewpoints and resulting heat indices on Tuesday Changes: 1) Precipitation chances and timing this eve-Mon 2) Dewpoints on Monday A trough is situated over Ontario to the upper/mid Mississippi River Valleys, Great Lakes to the southeast CONUS while a ridge is set up over the Desert Southwest to Great Basin and British Columbia. There is an eastward track for both the trough and ridge for Monday. Another waves moves onshore on Monday which essentially tracks east and eventually helps squash the ridge. This results in a wave for Tuesday as the western wave tracks to join the eastern trough. Hot and humid conditions are anticipated to return early this week as the ridge shifts east over the area. Warm air advection amplifies for Tuesday with temperatures around 100 degrees; ensembles indicate anomalous temperatures at 700 and 850mb Tuesday into Wednesday. Heat indices are not anticipated to be as high as last week, but they are calculated to be from 100-105 on Monday and around 105 on Tuesday. This could lead to the need for an advisory. Given moisture advection on Tuesday, the NBM may be under doing dewpoints which occurred last week as well. While the values were not increased, it is possible that they may need to be bumped up. Since there is still time to modify the temperatures and dewpoints, any headline decisions will be held off for now. If you have to work or spend time outdoors, make sure to drink plenty of fluids and avoid strenuous activities during the afternoon if possible. On the plus side, breezy winds are anticipated especially over southern Kansas at speeds of 20-30 mph ahead of the boundary. These winds will help what it feels like. Given these winds, wet bulb globe temperatures (WBGT) are calculated to be lower on Tuesday through some of the Flint Hills compared to Monday. .LONG TERM...(Wednesday through Sunday) Issued at 325 PM CDT Sun Jul 16 2023 Highlights: 1) Cooler by the end of the week 2) Off-and-on chances for showers and storms Somewhat cooler air works in for Wednesday with a bigger push by the end of the week into next weekend. Temperatures are forecast to drop below seasonal normal with highs in the 80s. There are subtle features that will move through during the end of the week as the ridge builds again in the west. Periodic chances for showers and storms are expected with these subtleties. Uncertainty remains in the coverage and chances for any respective location thus stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM CDT Sun Jul 16 2023 Convection over NE KS has thrown out a prominent outflow boundary, currently working its way south to along a line from KSLN to KEMP to just north of Iola. Think the eastern portion of this outflow will continue to push south, leading to a wind shift at KCNU within the next hour or two. But think the western edge of the outflow will stall over central KS, leading to this portion of the boundary just waggling over central KS for the afternoon hours. Increased moisture and convergence along the central KS boundary will probably lead to TSRA developing over central KS, for late this afternoon or early this evening during max heating, by around 23z. Some question on how widespread this convection will be, given some capping issues. But think some isolated TSRA will develop, so will include a VCTS and a tempo group for the KSLN and KRSL taf locations from 23z- 03z. Propagation of the convection should be to the south, but some uncertainty on how far south this convection will get, so will include a VCTS for the KICT and KHUT Tafs as well. Most of the convection will be diurnally driven, so expect VFR conditions overnight into early on Mon. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 96 74 102 / 40 10 10 0 Hutchinson 67 96 74 105 / 40 10 10 0 Newton 68 95 74 102 / 40 10 10 0 ElDorado 67 94 74 100 / 30 10 10 0 Winfield-KWLD 69 95 74 101 / 30 10 10 0 Russell 66 97 73 102 / 30 0 10 0 Great Bend 66 96 73 102 / 40 0 10 0 Salina 67 95 73 104 / 40 10 10 0 McPherson 67 94 73 102 / 40 10 10 0 Coffeyville 68 95 74 102 / 30 30 10 0 Chanute 69 94 72 101 / 30 20 10 0 Iola 67 93 71 101 / 30 20 20 0 Parsons-KPPF 68 95 73 102 / 30 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 10PM for north central and portions of south central KS. && MESOSCALE...Ketcham SHORT TERM...Juanita LONG TERM...Juanita AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 424 AM CDT Sun Jul 16 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 424 AM CDT Sun Jul 16 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this afternoon through tonight along and west of the Kansas Turnpike. A few storms may be severe. The main impacts with the strongest storms will be hail up to golf ball size and wind gusts of up to 60 mph. Locally heavy rainfall will also be possible, and may result in minor localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices ranging from 100 to 105 will be possible across much of the region Monday through Wednesday afternoon. The highest heat indices around 105 are expected to occur on Tuesday. Thursday through Saturday, storm chances will return to the region as storm complexes enter central and eastern Kansas from the west. Widespread severe weather is not expected with these storms at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated today and tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
16 thunderstorm wind, 12 hail, 1 tornado. Local standard time, as filed.
A trained spotter measured a 58 mph wind gust.
A spotter reported penny to quarter-sized hail covering the ground.
A 70 mph wind gust was measured at Russell Municipal Airport.
There were five power poles knocked down on Homer Road in between Bunker Hill and Russell.
A brief tornado moved across two farmsteads causing minor damage to trees and major damage to a barn as it collapsed onto its foundation. Debris from one homestead was also strewn across the property and blown up against and wedged into a metal pipe fence. The majority of damage was noted on the northern periphery of the circulation.
A semi was overturned at mile marker 189 on Interstate 70.
All of the north-facing windows are broken out at a farm. There were also large tree limbs down.
A 72 mph wind gust was measured at Russell Municipal Airport.
There was a report of power lines down blocking a road.
A 77 mph winds gust was measured at Russell Municipal Airport.
A trained spotter reported large tree limbs down.
Spotter reported mostly pea to dime sized hail. A couple of hail stones were up to quarter-sized.
The wind gusts were estimated to be around 60 to 70 mph.
Winds were estimated to be sustained around 45 to 50 mph with gusts around 55 to 60 mph.
The emergency manager reported quarter sized hail at the 600 block of Coolidge in Great Bend.
There were numerous power poles completely snapped.
There were large trees down along with 6-inch tree limbs down.
A report of 3-inch tree limbs down and broken power poles.
Part of a the roof of a church was torn off in Great Bend. The report was relayed via broadcast media KAKE and KSN.
There was a report of hen egg to tennis ball sized hail at Eisenhower Elementary School in Great Bend.
A picture sent via twitter showed baseball sized and softball sized hail in a yard.
A picture sent via Twitter showed ping pong ball sized hail.
There was a report of 3-inch tree limbs down and power poles broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125432, 1125419, 1125420, 1125421, 1125434, 1125446, 1101444, 1125435, 1125440, 1125436, 1125439, 1125438, 1125437, 1125422, 1125448, 1125447, 1125423, 1125424, 1125454, 1125425, 1125426, 1125427, 1125449, 1125452, 1125459, 1125428, 1125430, 1125431, 1125457.